Alert archive / North Carolina / Special Weather Statements in 2019

Special Weather Statement, NWS Blacksburg, VA

August 14, 2019Rockingham County, North Carolina

NWS Blacksburg, VA issued this special weather statement at Aug 14, 2019, 4:21 PM EDT for Rockingham County, North Carolina. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2019, 4:21 PM EDT (20:21 UTC)
Expired
Aug 14, 2019, 5:00 PM EDT
In force
39 min
Issued by
NWS Blacksburg, VA

County Rockingham County, NC

The radar

The Roanoke radar (KFCX), 90 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.4 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2019-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 77 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2019-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
77 J/kg
Mixed-layer CIN
-171 J/kg
Mixed-layer LCL
1248 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

034 
WWUS81 KRNK 142021
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
421 PM EDT Wed Aug 14 2019

NCZ005-142100-
Rockingham-
421 PM EDT Wed Aug 14 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL AND EASTERN ROCKINGHAM 
COUNTY...

At 420 PM EDT, a developing strong thunderstorm was located over 
Wentworth, moving east at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Eden...
Reidsville...
Wentworth...
Mayfield...
and Oregon Hill.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3634 7984 3652 7980 3651 7951 3643 7952
      3633 7953 3626 7954
TIME...MOT...LOC 2020Z 280DEG 10KT 3642 7974 

$$

Loconto

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 14, 2:25 PM EDT, 1 hour 56 minutes earlier.

Area forecast discussion, Aug 14, 2:25 PM EDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
225 PM EDT Wed Aug 14 2019

.SYNOPSIS...
A weak cold front will drift southeast of the area overnight
into Thursday before dissipating. Weak high pressure will
settle over the northern Mid-Atlantic behind the front for the
end of the week resulting in slightly drier weather into this
weekend.
&&

.NEAR TERM /THROUGH THURSDAY/...
As of 222 PM EDT Wednesday...

Surface front has slipped into southeast sections where seeing a weak
wave across Southside VA along the stalled boundary. In the wake of the
front, deeper west/northwest flow continues to limit the coverage of
convection with most showers along the western slopes and points west.
However analysis indicating better moisture convergence along with
instability increasing southeast sections where short term models unzip
deeper convection over the next few hours before the wave heads east.
Elsewhere expecting more spotty coverage with best chances north/west
provided mixing of drier northwest flow relaxes through late in the
day. Thus bumped up pops to high chance/low likelys southeast and
chance west with more isolated nature along the Blue Ridge. Also with
the flow turning more light northeast behind the front, expect to see
more in the way of low clouds along with more expansive fog given
lingering moisture through daybreak. Lows mainly 65-70 mountains to low
70s southeast.

Forecast remains rather uncertain again on Thursday with the front just
east of the area and a lingering upper trough to the west. Will see
weak high pressure attempt to slide in from the west while forecast
soundings show dry air aloft within lingering westerly flow above
shallow surface easterly trajectory. This makes for a rather iffy
scenario with low level convergence developing into the eastern slopes
of the Blue Ridge Thursday afternoon where modest forecast instability
looks to develop. Appears less coverage west of the mountains per drier
easterly flow while closer to weak high pressure to the west. This
supports higher chance pops east where guidance does show more of a
pulse storm environment per dry air aloft with chaotic movement likely
driven by outflow. Otrw perhaps a bit cooler given more low clouds
early and light northeast flow but still mid/upper 80s east and 78-83
west pending how fast early clouds exit.
&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 130 PM EDT Wednesday...

A cold front will head offshore on Thursday night, which should
allow drier air to arrive from the west by Friday. A small fringe of
PoPs were maintained east of Lynchburg and Danville due to the
models still showing lingering moisture that may not completely exit
until Friday evening. High pressure should build over the Mid
Atlantic on Friday night and keep conditions dry through Saturday.
It is worth noting that a couple models show diurnal convection
developing over central North Carolina that could spread northward
toward our southern CWA border. However, confidence is too low to
mention anything in the forecast. Saturday night appears quiet
despite high pressure weakening and moving eastward.

There will be a subtle warming trend taking place during this period
as temperatures increase a few degrees between Friday and Saturday.
Heights aloft will be rising due to a shortwave ridge building
overhead during Saturday and Saturday night. This ridging occurs in
response to an upstream shortwave trough approaching the Great
Lakes. The models are in good agreement with this synoptic pattern,
so expect temperatures to run slightly above normal on Friday and
increase to between five and ten degrees above normal by Saturday.
&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
As of 200 PM EDT Wednesday...

The first half of this new week continues to look unsettled with
more notable discrepancies in the latest model solutions regarding
the track of a shortwave trough exiting the Great Lakes. The GFS
digs the trough southward over Kentucky and Tennessee before
possibly stalling it over the Southeast. As a result of this
synoptic pattern, southwest flow would open up a continued fetch of
Gulf moisture to bring plentiful coverage of convection throughout
this time period. However, the ECMWF keeps the trough to our north
by booting it eastward toward the New England states while
maintaining an upper level ridge over the Southeast. Although that
result will still lead to chances of showers and thunderstorms, the
coverage and intensity would be less robust than the GFS.

To keep matters simple as the details have become rather murky, the
forecast will continue to advertise a daily threat of convection
during the afternoon and evening hours. Locations along the Blue
Ridge, especially in northwest North Carolina, hold the highest
confidence for storms each day thanks to the combination of
orographical lift and ample instability that should penetrate
whatever cap may exist aloft. It would not be surprising for some of
the stronger storms to linger well into the night. For those looking
for some relief from the heat and humidity, there are no discernible
changes in the air mass expected in the foreseeable future.
&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 1245 PM EDT Wednesday...

Overall VFR to continue across most of the area this afternoon
with perhaps periods of MVFR cigs across the north and west as
cumulus build ups increase. Also threat for isolated to widely
scattered convection may also result in periods of sub-VFR
espcly from KLWB to KLYH early on and then south into KDAN by
this evening as a weak surface cold front sinks in from the
northwest.

However models suggest any potential organized activity will be
mainly east of KLYH/KDAN, with mainly scattered activity across
the mountains. Thus will continue while delaying going vicinity
mention through late in the day given current slower trends in
convection under westerly flow aloft. Clearing tonight will set
the stage for areas of fog after midnight, dense in the
mountain valleys. Could also see a round of fog/stratus over the
west per upslope flow and in the east where the front may stall
nearby. Appears guidance likely overdone with low cigs outside
of valley fog and stratus but perhaps enough to a brief period
of lower cigs elsewhere espcly where showers occur today.

.Extended Aviation Discussion...

Some improvement in flying conditions likely on Thursday as the
front pushes to the east of the area but still appears that
periods of MVFR could occur Thursday afternoon where residual
showers and storms are possible. Weak high pressure building in
behind the front should finally bring more in the way of VFR
Friday into Saturday before more diurnal showers and storms
return with periods of brief sub-VFR possible. Otrw fog again
possible during the late night/early morning hours for KBCB and
KLWB from Thursday night into early Sunday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...JH
NEAR TERM...JH
SHORT TERM...PW
LONG TERM...PW
AVIATION...JH/PM
Hazardous weather outlook, Aug 14, 2:43 PM EDT, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
243 PM EDT Wed Aug 14 2019

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-151845-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
243 PM EDT Wed Aug 14 2019

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 14, 12:51 PM EDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1251 PM EDT WED AUG 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     TSTM WND DMG     1 W YADKINVILLE         36.13N 80.67W
08/13/2019                   YADKIN             NC   NEWSPAPER

            A COUPLE OF TREES AND A POWER LINE WERE
            BLOWN DOWN ON LEE AVENUE BY THUNDERSTORM
            WINDS.

&&

PJH
Local storm report, Aug 14, 12:54 PM EDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1254 PM EDT WED AUG 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     TSTM WND DMG     1 NNW YADKINVILLE       36.15N 80.67W
08/13/2019                   YADKIN             NC   NEWSPAPER

            THUNDERSTORM WINDS BLEW DOWN A TREE AND
            POWER LINE ON COUNTRY CLUB ROAD.

&&

PJH
Local storm report, Aug 14, 12:57 PM EDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1257 PM EDT WED AUG 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     ARLINGTON               36.23N 80.84W
08/13/2019                   YADKIN             NC   EMERGENCY MNGR

            THUNDERSTORM WINDS BLEW DOWN A TREE ON A
            HOME ON DOGWOOD STREET.

&&

PJH
Special weather statement, Aug 14, 4:08 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
408 PM EDT Wed Aug 14 2019

NCZ006-142100-
Caswell-
408 PM EDT Wed Aug 14 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CASWELL COUNTY...

At 407 PM EDT, a developing strong thunderstorm was located near
Quick, moving east at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Yanceyville...
Bethel...
Jericho...
Prospect Hill...
and Camp Springs.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3625 7938 3627 7951 3644 7950 3647 7914
      3624 7915
TIME...MOT...LOC 2007Z 274DEG 9KT 3635 7942

Loconto
Special weather statement, Aug 14, 4:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
421 PM EDT Wed Aug 14 2019

NCZ005-142100-
Rockingham-
421 PM EDT Wed Aug 14 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL AND EASTERN ROCKINGHAM
COUNTY...

At 420 PM EDT, a developing strong thunderstorm was located over
Wentworth, moving east at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Eden...
Reidsville...
Wentworth...
Mayfield...
and Oregon Hill.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3634 7984 3652 7980 3651 7951 3643 7952
      3633 7953 3626 7954
TIME...MOT...LOC 2020Z 280DEG 10KT 3642 7974

Loconto

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 4:08 PM EDTSpecial Weather StatementRNKCaswell52 min

Nearby

Special Weather Statements in North Carolina, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.